Although IV drug use (IVDU) is associated with febrile illness of numerous etiologies (eg, soft tissue infections, pneumonia, bacteremia, endocarditis), certain features of a febrile illness may be helpful in considering cotton fever (CF) as the cause.1-3
First, onset of fever—often associated with chills, shortness of breath, nausea, vomiting, headache, abdominal pain and myalgias—in CF is usually manifest within 10-30 minutes of drug injection. Second, infectious disease workup, including blood cultures and chest radiograph, are unrevealing despite clinical signs of systemic inflammatory response syndrome (SIRS), such as leukocytosis, tachypnea and tachycardia. Third, symptoms and clinical signs of inflammation usually resolve or improve within 6-12 h of onset (less commonly up to 24-48 h). Nevertheless, CF remains a diagnosis of exclusion.
As for the cause of CF, the most widely-held theory revolves around the endotoxin of Pentoea agglomerans (formerly Enterobacter agglomerans), a gram-negative rod that colonizes cotton plants. Since cotton is often used as a filter during injection of illicit substances, any endotoxin present in the cotton is also injected resulting in abrupt onset of a febrile illness. Of note, the toxin is water soluble and heating (often part of the preparation of the drug) enhances its toxic effect.3
Liked this post? Download the app on your smart phone and sign up below to catch future pearls right into your inbox, all for free!
Subscribe to Blog via Email
- Zerr AM, Ku K, Kara A. Cotton Fever: a condition self-diagnosed by IV drug users. JABFM 2016;29: 276-279.PDF
- Xie Y, Pope BA, Hunter AJ. Cotton fever: does the patient know best? J Gen Intern Med 31:442-4. PDF
- Torka P, Gill S. Cotton fever: an evanescent process mimicking sepsis in an intravenous drug abuser. J Emerg Med 2013;44:e385-e387. PDF